Alert archive / Oregon / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Medford, OR

August 8, 2017Jackson County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 8, 2017, 6:21 PM PDT for Jackson County, Oregon. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2017, 6:21 PM PDT (01:21 UTC)
Expired
Aug 8, 2017, 6:45 PM PDT
In force
24 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jackson County, OR

The radar

The Medford radar (KMAX), 44 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:27 PM PDTHAIL 0.251 Nnw Central Point, OR
Aug 8, 6:35 PM PDTHAIL 0.25Central Point, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3444 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS56 KMFR 090121
SVRMFR
ORC029-090145-
/O.NEW.KMFR.SV.W.0033.170809T0121Z-170809T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
621 PM PDT TUE AUG 8 2017

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  West central Jackson County in southwestern Oregon...

* Until 645 PM PDT

* At 620 PM PDT, a severe thunderstorm was located over Lower Table
  Rock Trailhead, or 7 miles northwest of Medford, moving southwest
  at 10 mph.

  HAZARD...Quarter size hail and wind gusts up to 50 mph.

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Medford, Central Point, Gold Hill, Touvelle State Park and Lower
  Table Rock Trailhead.

* This includes the following highways...
   Highway 234 in Oregon between mile markers 1 and 9.
   Highway 238 in Oregon between mile markers 35 and 38.
   Interstate 5 in Oregon between mile markers 31 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 12295 4244 12285 4229 12290 4244 12315
TIME...MOT...LOC 0120Z 029DEG 7KT 4244 12294 

HAIL...1.00IN
WIND...<50MPH
 
$$

MAS
2 follow-up statements
927 
WWUS56 KMFR 090134
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
634 PM PDT TUE AUG 8 2017

ORC029-090145-
/O.CON.KMFR.SV.W.0033.000000T0000Z-170809T0145Z/
Jackson OR-
634 PM PDT TUE AUG 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR WEST CENTRAL JACKSON COUNTY...

At 633 PM PDT, a severe thunderstorm was located near Central Point,
or 7 miles northwest of Medford, moving southwest at 10 mph.

HAZARD...Quarter size hail and wind gusts up to 50 mph. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Medford, Central Point, Gold Hill, Touvelle State Park and Lower
Table Rock Trailhead.

* This includes the following highways...
   Highway 234 in Oregon between mile markers 1 and 9.
   Highway 238 in Oregon between mile markers 35 and 38.
   Interstate 5 in Oregon between mile markers 31 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 12295 4244 12285 4229 12290 4244 12315
TIME...MOT...LOC 0133Z 022DEG 10KT 4240 12296 

HAIL...1.00IN
WIND...<50MPH
 
$$

MAS
625 
WWUS56 KMFR 090143
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
643 PM PDT TUE AUG 8 2017

ORC029-090153-
/O.EXP.KMFR.SV.W.0033.000000T0000Z-170809T0145Z/
Jackson OR-
643 PM PDT TUE AUG 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON COUNTY
WILL EXPIRE AT 645 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

LAT...LON 4249 12295 4244 12285 4229 12290 4244 12315
TIME...MOT...LOC 0143Z 029DEG 7KT 4239 12297 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:04 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 8, 5:04 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
504 PM PDT Tue Aug 8 2017

.UPDATE...Updated the Aviation and Fire Weather sections.

&&

.AVIATION...09/00Z TAF CYCLE...Along the coast and over the coastal
waters...Areas of MVFR/IFR cigs/vsbys over the waters and along the
coast will spread back into the coastal valleys but not far into
Umpqua Basin again this evening. The low clouds and fog will burn
back to the coast by late Wednesday morning.
Inland...VFR will prevail through Wednesday...except for areas of
MVFR vsbys in smoke near wildfires. Isolated to scattered
thunderstorms will be slow moving and continue over just about the
entire inland area this evening with a focus over the Cascades and
western Siskiyou County. They will then develop again on Wednesday.
Gusty and erratic winds and turbulence will likely occur near
thunderstorms. -DW

&&

.MARINE...Updated 230 PM PDT Tuesday 8 August 2017...Steep seas will
linger this evening. Persistent high pressure far offshore and low
pressure inland will continue light to moderate north winds into
Saturday. There will be a slight diminishing trend of wind driven
seas into Saturday morning with moderate seas south of Cape Blanco
beyond 5 NM from shore. North winds are likely to increase Saturday
afternoon and trend stronger into next week. -DW

&&

.FIRE WEATHER...Updated 500 PM Tuesday 8 August, 2017...Thunderstorm
threat remains high through this evening, then again Wednesday and
Thursday as a weak upper low continues to send multiple shortwaves
through the area. Right now most of the thunderstorms are centered
along the Cascades and from about Howard Prairie east towards Klamath
Falls with a few isolated cells in western Siskiyou County. The
latest High Resolution model data shows increasing activity through
this evening with most concentrated from Siskiyou County east-
northeast to southern portions of Klamath and Lake Counties.

Steering flow is out of the east and weak. With ample mid-level
moisture, wetting rains are possible with any storms that form.
Lightning strikes will occur outside of cores, and thus new fires
starts are expected. Drilling down for a bit more detail regarding
steering flow, areas from the Cascades west will see slightly
stronger east to west steering flow, and this may lessen the amount
of rain possible there and should help storms push off the terrain
and into West Side Valleys each day from this evening to through
Thursday. Additionally, nighttime upper level instability gradually
increases through the week, and this suggests better chances for
nocturnal thunderstorms...which, subjectively, are drier than
daytime storms in our forecast area. We are particularly interested
in Wednesday night where energy and instability align, especially
from the Cascades westward and over Siskiyou County.

We will be staying in touch with partner agencies regarding fuel
status changes due to any accumulation of moisture over the next
several days. For now, we expect abundant lightning on dry fuels and
we have issued Red Flag Warnings and Fire Weather Watches to
highlight this threat. Please see RFWMFR for more details.

Looking further out, model consensus continue to suggest a cooling
trend and a period of more stable conditions from Saturday through
early next week. Sunday could be problematic east of the Cascades,
especially for any new/existing fires, as windy conditions are
possible with low humidity ahead of the approaching trough.
-FB/Petrucelli

&&

.PREV DISCUSSION... /Issued 303 PM PDT Tue Aug 8 2017/

SHORT TERM...An upper low off the northern California coast will
continue to send shortwaves into the area with sufficient moisture
and instability  in place to bring a mix of isolated to scattered
thunderstorms to most inland areas each day through at least
Thursday. The upper low will move inland Thursday and begin to
fill into an upper trough as it moves across the area. Then on
Friday this shortwave trough will weaken shift northeast while a
broad upper trough develops off the Pacific Northwest coast. On
Friday, expected lingering chances for showers and thunderstorms
over central and northeast portions of the area.

Today, thunderstorms have initiated over southern Lake and
southern and central Klamath county with a few storms beginning to
develop over Siskiyou county and in the Southern Oregon Cascades.
These storms are slowly moving from east to west. Thunderstorm
coverage is expected to increase during the afternoon and evening.
central and southern portions of the area are favored for
scattered thunderstorms including across much of Siskiyou, Modoc,
Klamath and southern Lake counties and westward into Jackson,
southeast Josephine and eastern Douglas counties. Of note, with
the easterly flow, isolated thunderstorms are possible as far east
as Curry county and into central Douglas county.

Storms are expected to have moderate to locally heavy rain with
them. Despite the rain, these thunderstorms will continue to
bring critical fire weather conditions to the area due to dry
grass, brush and timber along with the the scattered nature of
these storms and potential for lightning outside the areas of
rain.

A slight chance for overnight showers and thunderstorms is
expected tonight into Wednesday morning. Wednesday afternoon and
evening, expect another round of scattered to isolated thunderstorms
to develop over similar areas as today. Storms may linger
overnight Wednesday night as well.

On Thursday, as the trough moves inland over the area it will
bring additional forcing and instability to the area. Models
continue to favor thunderstorms but may see some showers mixed
with thunderstorms, especially if there is cloud cover early in
the day. Overall, another round of thunderstorms and showers is
likely Thursday afternoon and evening. The focus for activity may
shift slightly inland with less chance for storms over the far
western portions of the area, especially near the coast.

Friday, the shortwave trough over the area weakens and shifts
northeastward while a broad upper level trough develops off the
coast. This pattern will bring slightly cooler temperatures to
the west side. There will remain a slight chance for showers and
thunderstorms mainly from Siskiyou county northeast into the
Southern Oregon Cascades and Klamath and Lake counties.

LONG TERM...Saturday onward.

As for Saturday night, we're still going with thunderstorms east of
the Cascades as the next trough approaches the region. This trough
and it's evolution is the big feature in the extended forecast.
There is a pretty big disagreement with how progressive this trough
will be. Right now, the ensemble forecasts suggest that a more
progressive trough is more likely. The GFS is the one model favoring
this type of solution.  The ECMWF model really wants to cut the
trough off and have it hang off the coast while it slowly moves
eastward trough the week. Although we definitely favor the more
progressive solution the GFS shows, we think the trough may dig a
bit when it heads inland. As this trough moves in, we should see
some rain showers instead of thunderstorms along the coast and over
portions of the west side Sunday into Tuesday.

The other important feature of this progressive trough will be the
increase of westerly winds Sunday and Monday across the Entire
region.  This is important as it can change fire behavior.  This
trough moving through will give us some relief from the haze and
smoke that's been fairly stagnant over Oregon.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624.
     Red Flag Warning from noon to 10 PM PDT Wednesday for
     ORZ624-625.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for ORZ624-625.
     Red Flag Warning from noon to 10 PM PDT Wednesday for
     ORZ616-619.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for ORZ616-619.
     Red Flag Warning until 10 PM PDT this evening for
     ORZ617-620>623.
     Red Flag Warning from noon to 10 PM PDT Wednesday for
     ORZ617-620>623.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for ORZ617-620>623.

CA...Red Flag Warning until 10 PM PDT this evening for
     CAZ280>282-284.
     Red Flag Warning from noon to 10 PM PDT Wednesday for
     CAZ280>282-284.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for CAZ280>282-284.
     Red Flag Warning until 10 PM PDT this evening for CAZ285.
     Red Flag Warning from noon to 10 PM PDT Wednesday for CAZ285.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for CAZ285.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas
     until 11 PM PDT this evening for PZZ350-356-370-376.

CC/CZS/DW

In the hours before

Special weather statement, Aug 8, 5:29 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Medford OR
529 PM PDT TUE AUG 8 2017

ORZ026-090100-
Jackson County-
529 PM PDT TUE AUG 8 2017

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL JACKSON COUNTY...

At 528 PM PDT, strong thunderstorms were located over Dodge Bridge
Jackson County Park, or 15 miles north of Medford. These storms are
moving very slowly southwestward.

Winds in excess of 30 mph, heavy rain and half inch hail are
possible with these storms.

Locations impacted include...
Shady Cove and Dodge Bridge Jackson County Park.

* This includes the following highways...
   Highway 234 in Oregon between mile markers 15 and 16.
   Highway 62 in Oregon between mile markers 15 and 21, and near mile
  marker 32.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4267 12260 4257 12262 4249 12301 4261 12303
TIME...MOT...LOC 0028Z 095DEG 3KT 4256 12284

MAS
Special weather statement, Aug 8, 5:47 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Medford OR
547 PM PDT TUE AUG 8 2017

ORZ026-090115-
Jackson County-
547 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JACKSON COUNTY...

At 547 PM PDT, a strong thunderstorm was located near Dodge Bridge
Jackson County Park, or 12 miles north of Medford, moving southwest
at 5 mph.

Winds in excess of 30 mph, heavy rain and half inch hail are
possible with this storm.

Locations impacted include...
Dodge Bridge Jackson County Park, Lower Table Rock Trailhead and
Upper Table Rock Trailhead.

* This includes the following highways...
   Highway 234 in Oregon between mile markers 7 and 17.
   Highway 62 in Oregon near mile marker 13.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4255 12290 4252 12280 4242 12293 4251 12306
TIME...MOT...LOC 0047Z 053DEG 6KT 4252 12291

MAS
Local storm report, Aug 8, 6:06 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
606 PM PDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     2 E CENTRAL POINT       42.37N 122.87W
08/08/2017  M44 MPH          JACKSON            OR   PUBLIC

            OUTFLOW FROM THUNDERSTORMS HITTING 44 MPH.

&&

CZS
Local storm report, Aug 8, 6:09 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
609 PM PDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     7 NW WHITE CITY         42.49N 122.94W
08/08/2017                   JACKSON            OR   TRAINED SPOTTER

            REPORTS OF POWER LINES DOWN NEAR THE
            TABLEROCKS. LOCATION AND TIME ESTIMATED.

&&

CZS
Special weather statement, Aug 8, 6:17 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Medford OR
617 PM PDT TUE AUG 8 2017

ORZ025>027-090145-
South Central Oregon Cascades-Jackson County-Eastern Douglas County
Foothills-
617 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS...
NORTHEASTERN JACKSON AND NORTHWESTERN KLAMATH COUNTIES...

At 617 PM PDT, a strong thunderstorm was located over Thousand
Springs Sno-Park, or 12 miles west of Crater Lake, moving west at 5
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rogue Gorge, Union Creek, Thousand Springs Sno-Park and Natural
Bridge Campground.

* This includes the following highways...
   Highway 230 in Oregon between mile markers 1 and 10.
   Highway 62 in Oregon between mile markers 50 and 66.

LAT...LON 4303 12225 4285 12226 4281 12257 4308 12255
TIME...MOT...LOC 0117Z 092DEG 6KT 4295 12236

CZS
Special weather statement, Aug 8, 6:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
621 PM PDT TUE AUG 8 2017

ORZ025-027-028-090145-
Siskiyou Mountains and Southern Oregon Cascades-South Central Oregon
Cascades-Eastern Douglas County Foothills-
621 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS...
NORTHEASTERN JACKSON AND NORTHWESTERN KLAMATH COUNTIES...

At 621 PM PDT, a strong thunderstorm was located near Rogue Gorge, or
15 miles west of Crater Lake, moving southwest at 10 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Rogue Gorge, Union Creek, Thousand Springs Sno-Park and Natural
Bridge Campground.

* This includes the following highways...
   Highway 230 in Oregon between mile markers 1 and 8.
   Highway 62 in Oregon between mile markers 50 and 67.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4307 12241 4289 12224 4280 12246 4296 12264
TIME...MOT...LOC 0121Z 055DEG 8KT 4296 12242

MAP

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:14 PM PDTSpecial Weather StatementMFRJackson31 min
Aug 8, 5:29 PM PDTSpecial Weather StatementMFRJackson31 min
Aug 8, 5:47 PM PDTSpecial Weather StatementMFRJackson28 min
Aug 8, 5:57 PM PDTSevere Thunderstorm WarningMFRJackson33 min
Aug 8, 6:17 PM PDTSpecial Weather StatementMFR28 min
Aug 8, 6:21 PM PDTSpecial Weather StatementMFR24 min
Aug 8, 6:43 PM PDTSpecial Weather StatementMFRJackson47 min
Aug 8, 6:57 PM PDTSpecial Weather StatementMFRJackson33 min
Aug 8, 7:15 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine17 min
Aug 9, 1:10 AM PDTSmall Craft Advisory for Hazardous SeasMFR13 hr
Aug 9, 1:02 PM PDTRed Flag WarningMFRCoos, Curry, Douglas, Harney, Jackson, Josephine and 3 more33 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.